Send to:

Choose Destination
See comment in PubMed Commons below
Curr Med Res Opin. 2012 May;28(5):731-6. doi: 10.1185/03007995.2012.681639. Epub 2012 Apr 24.

Worry vs. knowledge about treatment-associated hypoglycaemia and weight gain in type 2 diabetic patients on metformin and/or sulphonylurea.

Author information

  • 1Diabetes Research Division, Department of Internal Medicine, Gentofte Hospital, University of Copenhagen, Hellerup, Denmark.



Hypoglycaemia and body weight gain are side effects of certain glucose-lowering drugs, e.g. sulphonylurea (SU) compounds. Type 2 diabetes mellitus (T2DM) is often treated with multiple oral antidiabetic drugs complicating patient insight into drug safety and side effects. We aimed to elucidate the extent of patient worry about hypoglycaemia and body weight gain contra their knowledge about these two phenomena being actual side effects of SU.


We used an observational, cross-sectional approach and included 492 patients with T2DM: 331 (67%) on metformin alone (MET), 52 (11%) on SU in monotherapy (SU), and 109 (22%) on metformin in combination with SU (MET + SU). All participants filled in a questionnaire enquiring about the patient's knowledge and worry about side effects such as hypoglycaemia and weight gain in addition to the importance of their treatment not eliciting these two side effects.


Nineteen (MET), 29 (SU) and 38% (MET + SU) of the patients in the three groups agreed (fully or partially) with the statement 'treatment with my diabetes medicine increases the risk of episodes with low blood sugar'. Significantly (p < 0.001) larger proportions of the three groups (68, 75 and 68%) felt it important that their glucose-lowering medication did not increase the risk of hypoglycaemia. Similar discrepancies for weight gain were observed.


The present study has several limitations: patients consisted of a non-randomised cohort, data were patient-reported and only patients with internet access could participate.


A considerable proportion of patients with T2DM treated with SU are not aware of the risks of hypoglycaemia and weight gain associated with the treatment. This information gap exists despite the fact that to most patients treated with SU it is important that their antidiabetic treatment does not cause hypoglycaemia and/or weight gain, suggesting that these patients might be insufficiently informed about side effects.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Taylor & Francis
    Loading ...
    Write to the Help Desk